Arkansas, 2008

Tornado and Flash Flood in Arkansas, May 2, 2008

May 2, 2008 · NWS JAN · 7 events in 2 counties and zones

A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
$200,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A large and powerful storm system brought several rounds of severe weather to a large section of the Central United States. The Central Plains were hit hard on Thursday, May 1st, while the Mid-South and Lower Mississippi River Valley were impacted on Friday, May 2nd into the early morning hours of May 3rd. As this severe weather episode evolved over the National Weather Service Jackson, MS service area, several tornadoes occurred, along with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 2, 4:27 PM CST, 43 minutes earlier.

Area forecast discussion, May 2, 4:27 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT FRI MAY 2 2008

...ALL FORMS OF SEVERE WEATHER POSSIBLE THIS EVENING AND
OVERNIGHT...

.UPDATE...FORECAST UPDATED TO INCLUDE TORNADO WATCH 253 AND TORNADO
WATCH 254...BOTH UNTIL MIDNIGHT.

&&

.SHORT TERM...344 PM CDT FRI MAY 2 2008 INTERESTING EVENING AND
OVERNIGHT SETTING UP FOR THE ARKLAMISS. STILL EXPECT WIDESPREAD
SEVERE WEATHER WITH ALL MODES POSSIBLE. SCT TO NUMEROUS SHRA AND
TSRA HAVE DEVELOPED ACROSS SWRN MS AND NERN LA ON THE EDGE OF THE
H85 THETA E TONGUE. WITH THE LACK OF STRONG UPPER LEVEL FORCING
THESE STORMS WILL PROBABLY CONTINUE TO PULSE UP AND DOWN. THIS
ACTIVITY WILL BEGIN TO WANE A FEW HOURS AFTER SUNSET. AT THE SAME
TIME THE FRONT SHOULD BEGIN TO FILL IN WITH CONVECTION AS UPPER
LEVEL SUPPORT MOVES TOWARDS THE CWA. FROM ABOUT 22Z TO 05Z THERE
WILL BE AN AXIS OF HIGHER INSTABILITY AND OTHER
PARAMETERS(EHI/VGP/0-1 HELICITY) ACROSS THE DELTA THAT SUGGEST AN
ENHANCED RISK FOR TORNADOES.

THIS EVENING AND TONIGHT...SEVERE WEATHER AND HEAVY RAIN WILL BE THE
CONCERN. BY 02Z THE COLD FRONT BE APPROACHING THE NW CWA WHILE AT
THE SAME TIME THE NEXT MUCH STRONGER MID LEVEL IMPULSE WILL BE
MOVING TOWARDS THE LOWER MS VALLEY. THIS WILL GET TSRA TO BECOME
MORE NUMEROUS ALONG AND POSSIBLY AHEAD OF THE FRONT. THESE STORMS
SHOULD BECOME SEVERE QUICKLY. THE FRONT WILL CONTINUE TO MOVE SLOWLY
SOUTHEAST WITH CONVECTION LIKELY FILLING IN ALONG IT WITH TIME. MID
LEVEL WINDS START TO BECOME MORE AND MORE PARALLEL TO THE FRONT AND
THIS WILL REALLY GET THE FRONT TO HANG UP ACROSS OUR WRN AND CENTRAL
ZONES.  THIS IS GOING TO BRING A RISK FOR HEAVY RAIN AND FLASH
FLOODING ACROSS THESE AREAS AND WITH THAT WE WILL ISSUE A FLASH
FLOOD WATCH. THE FRONT WILL CONTINUE TO SINK SWRD AND SHOULD FINALLY
PUSH THROUGH THE ENTIRE AREA BY MIDDAY TOMORROW.

AS FOR THE SEVERE RISK. THE GREATEST POTENTIAL FOR TORNADOES(SOME
POSSIBLY STRONG) WILL BE ACROSS THE DELTA WHERE THE COMBINATION OF
INSTABILITY... SHEAR...AND FORCING WILL BE THE GREATEST. THAT SAID
ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE ACROSS THE ENTIRE CWA
ENDING FROM NW TO SE. FOR THE METRO THE WORSE SHOULD APPROACH THE
AREA DURING THE LATE EVENING HOURS AND A FEW HOURS AFTER 06Z. IF
CONVECTION DOES CONGEAL INTO A LINE THEN THE RISK FOR TORNADOES WILL
GO DOWN WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
CONCERN. AS SHRA AND TSRA PUSH SE THE RISK OF SEVERE WEATHER WILL
LESSEN WITH SE AROUND HATTIESBURG HAVING THE LOWEST PROBABILITY.

CONVECTION WILL CONTINUE INTO TOMORROW MORNING WITH A SLIGHT CHANCE
OF SEVERE WEATHER ACROSS THE SE EARLY. OTHER THAN THAT MOST OF THE
CONVECTION SHOULD BE OUT OF THE AREA BY MIDDAY. THERE MAY BE A FEW
LINGERING SHRA INTO THE AFTERNOON HRS ACROSS THE EXTREME SE. /CAB/

.LONG TERM...SATURDAY NIGHT...WITH THE COLD FRONT MOVING SOUTH AND
OUT OF THE FORECAST AREA...LOOK FOR SOME SLIGHTLY COOLER AND DRIER
AIR TO BEGIN FILTERING IN FROM THE NORTH AS HIGH PRESSURE BUILDS
SOUTHEAST INTO THE REGION.  CLOUDS WILL ALSO BE ON THE DECREASE
THROUGH THIS TIME FROM NORTHWEST TO SOUTHEAST...WITH MOST OF THE
CLOUD COVER EXPECTED TO BE OUT OF THE CWA BY SUNRISE SUNDAY
MORNING.  SOME SMALL POPS WILL REMAIN DOWN IN THE SOUTHEAST AS A
RESULT OF SOME LIGHT POST-FRONTAL SHOWERS/DRIZZLE...BUT THE
REMAINDER OF THE AREA WILL BE RAIN FREE THROUGH THE OVERNIGHT HOURS.
/19/

SUNDAY THROUGH NEXT FRIDAY...HIGH PRESSURE REMAINS
FIRMLY OVER THE REGION THROUGH TUESDAY. THIS WILL RESULT IN PLENTY
OF SUNSHINE AND TEMPERATURES AROUND NORMAL DURING THE DAY AND
OVERNIGHT LOWS SLIGHTLY BELOW NORMAL. AS HIGH PRESSURE BEGINS TO
SHIFT OFF TO THE EAST LATE TUESDAY...MOISTURE BEGINS TO FEED BACK
INTO THE REGION. THE UPPER RIDGE FLATTENS ALLOWING A SERIES OF
DISTURBANCES TO CROSS THE AREA. ANOTHER SYSTEM IS PROGGED TO MOVE
OUT OF THE SOUTHERN PLAINS AND TOWARD THE REGION THURSDAY INTO
FRIDAY...CONTINUING THE RAIN CHANCES FOR THE CWA. /28/

&&

.AVIATION...MAIN CONCERN IS CONVECTION. WINDS WILL BEGIN TO WEAKEN A
LITTLE THIS EVENING AND OVERNIGHT. OUTSIDE OF CONVECTION CEILINGS
AND VISBIES SHOULD BE IN VFR STATUS. AS CONVECTION MOVES OVERHEAD
ESPECIALLY OVER THE NW CEILINGS AND VISBIES COULD PLUMMET. THERE
WILL ALSO BE THE RISK OF LARGE HAIL...DAMAGING WINDS AND EVEN A FEW
TORNADOES. FURTHER SE THE SEVERE RISK WILL DECREASE BUT WILL STILL
BE POSSIBLE. CEILINGS AND VISBIES COULD BE IN IFR STATUS FOR QUITE
SOME TIME ALONG THE I-20 CORRIDOR AS THE FRONT LOOKS TO HANG UP. THE
OTHER ISSUE WILL BE A WIND SHIFT ACROSS THE NORTH WITH WINDS VEERING
AROUND TO THE NW AFTER THE PASSAGE OF THE COLD FRONT. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  79  52  77 /  94  42   0   0
MERIDIAN      64  78  50  78 /  83  57   3   0
VICKSBURG     62  78  53  79 /  89  34   0   0
HATTIESBURG   66  79  55  82 /  62  73  14   0
NATCHEZ       66  77  55  77 /  96  34   0   0
GREENVILLE    56  73  50  75 /  88  17   0   0
GREENWOOD     62  76  51  75 /  93  24   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MSZ026>033-
     036>039-042>066-072>074.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR
MSZ018-019-025-034-     035-040-041.

     FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR MSZ040>066-072>074.

LA...LAKE WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ015-016-
     023>026.

     WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR LAZ007>009.

     FLASH FLOOD WATCH FROM 10 PM CDT THIS EVENING THROUGH SATURDAY
     MORNING FOR LAZ009-016-023>026.

AR...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR ARZ074-075.

&&

SHORT TERM/AVIATION: CAB
LONG TERM: 19/28
Hazardous weather outlook, May 2, 3:00 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI MAY 2 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031145-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
400 PM CDT FRI MAY 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

...SIGNIFICANT SEVERE WEATHER POSSIBLE ACROSS THE REGION TONIGHT
INTO EARLY SATURDAY...

NUMEROUS SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
NORTHWEST MISSISSIPPI...NORTHEAST LOUISIANA...AND SOUTHEAST
ARKANSAS...GENERALLY ALONG AND NORTHWEST OF A LINE FROM
WINNSBORO...TO CANTON...TO EUPORA. TORNADOES...A FEW OF WHICH COULD
BE STRONG...HAIL TO THE SIZE OF BASEBALLS...AND DAMAGING WINDS IN
EXCESS OF 70 MPH WILL BE POSSIBLE WITH THE MOST INTENSE STORMS.

SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REMAINDER
OF THE AREA TONIGHT INTO EARLY SATURDAY. HAIL TO THE SIZE OF
GOLFBALLS...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES WILL BE
POSSIBLE WITH THE STRONGEST STORMS.

SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF
WESTERN MISSISSIPPI THIS AFTERNOON. A FEW SEVERE STORMS WILL BE
POSSIBLE WITH THIS ACTIVITY THROUGH SUNSET AS IT MOVES ACROSS THE
AREA.

THE MORE SIGNIFICANT WEATHER IS EXPECTED TO DEVELOP AS A BAND OF
SEVERE THUNDERSTORMS CURRENTLY EXTENDING ACROSS EASTERN ARKANSAS
TOWARD THE ARKLATEX REGION SHIFTS EAST AND SOUTHEAST INTO NORTHWEST
SECTIONS OF THE AREA AFTER 6 PM. NUMEROUS TORNADOES HAVE BEEN
REPORTED WITH THIS ACTIVITY...AND CONDITIONS ARE EXPECTED TO BE
QUITE FAVORABLE FOR TORNADIC DEVELOPMENT OVER NORTHWEST
MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST LOUISIANA THROUGH
MIDNIGHT. ADDITIONALLY...VERY LARGE HAIL AND DAMAGING WINDS COULD
OCCUR WITH THE MOST INTENSE STORMS.

THE ACTIVITY WILL CONTINUE TO SLOWLY SHIFT SOUTHEAST ACROSS THE REST
OF MISSISSIPPI THROUGH THE OVERNIGHT HOURS. WHILE CONDITIONS WILL
NOT BE QUITE AS FAVORABLE FOR SEVERE WEATHER AS IN AREAS FARTHER
NORTHWEST...THEY WILL STILL BE CONDUCIVE FOR SEVERE STORMS. LARGE
HAIL...DAMAGING WINDS...AND A FEW TORNADOES WILL REMAIN POSSIBLE.

THE ACTIVITY WILL SHIFT SOUTHEAST OF THE REGION BY MID TO LATE
MORNING SATURDAY.

IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALLY HEAVY RAINFALL
WILL ALSO BE A CONCERN. ANY THUNDERSTORM WILL HAVE THE CAPACITY TO
PRODUCE ONE TO TWO INCHES OF RAIN IN ABOUT AN HOURS TIME TONIGHT. OF
THE GREATEST CONCERN WILL BE THAT AS THE COMPLEX OF STORMS SAGS
SOUTH TONIGHT IT MAY BECOME SLOW MOVING FOR SEVERAL HOURS ALONG AND
SOUTH OF THE INTERSTATE 20 CORRIDOR...AND THIS COULD RESULT IN
LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH WILL BE IN EFFECT FOR
THIS AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL BE NEEDED TONIGHT THROUGH SATURDAY MORNING.
OTHERWISE...ACTIVATION IS NOT EXPECTED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Special weather statement, May 2, 1:11 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI MAY 2 2008

MSZ054-021955-
COPIAH MS-
211 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM OVER NORTHEAST COPIAH COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 4 MILES WEST OF GALLMAN AT 211 PM
CDT...MOVING NORTHEAST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN COPIAH COUNTY...INCLUDING THE CITIES OF CRYSTAL SPRINGS AND
HAZLEHURST...SHOULD MONITOR THIS STORM CLOSELY.

AEC
Special weather statement, May 2, 2:06 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT FRI MAY 2 2008

MSZ054-055-062>064-022035-
LINCOLN MS-LAWRENCE MS-JEFFERSON DAVIS MS-SIMPSON MS-COPIAH MS-
306 PM CDT FRI MAY 2 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER SONTAG AT 306 PM CDT...MOVING
NORTHEAST AT 34 MPH.

PEOPLE IN COPIAH...JEFFERSON DAVIS...LAWRENCE...LINCOLN AND SIMPSON
COUNTIES...INCLUDING THE CITIES OF MAGEE...MENDENHALL AND
PINOLA...SHOULD MONITOR THIS STORM CLOSELY. THIS STORM COULD BECOME
SEVERE QUICKLY.

AEG
Special weather statement, May 2, 2:24 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CDT FRI MAY 2 2008

MSZ049-054-055-063-022055-
RANKIN MS-LAWRENCE MS-SIMPSON MS-COPIAH MS-
324 PM CDT FRI MAY 2 2008

...STRONG THUNDERSTORM MOVING INTO SIMPSON COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER ROCKPORT AT 324 PM CDT...MOVING
NORTHEAST AT 36 MPH.

PEOPLE IN COPIAH...LAWRENCE...RANKIN AND SIMPSON COUNTIES...INCLUDING
THE CITIES OF MENDENHALL...PINOLA AND STAR...SHOULD MONITOR THIS
STORM CLOSELY.

AEG
Local storm report, May 2, 2:33 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
333 PM CDT FRI MAY 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 ENE FLORA             32.56N 90.26W
05/02/2008  E1.00 INCH       MADISON            MS   EMERGENCY MNGR

&&
Special weather statement, May 2, 2:35 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
335 PM CDT FRI MAY 2 2008

MSZ018-019-022120-
BOLIVAR MS-SUNFLOWER MS-
335 PM CDT FRI MAY 2 2008

...INTENSIFYING THUNDERSTORM IN BOLIVAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 13 MILES SOUTHWEST OF MOUND BAYOU AT
335 PM CDT...MOVING NORTHEAST AT 34 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN BOLIVAR AND SUNFLOWER COUNTIES...INCLUDING THE CITY OF
SHELBY...SHOULD MONITOR THIS STORM CLOSELY.

BYB
Special weather statement, May 2, 3:00 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI MAY 2 2008

MSZ055-063-064-022145-
LAWRENCE MS-JEFFERSON DAVIS MS-SIMPSON MS-
400 PM CDT FRI MAY 2 2008

...THUNDERSTORMS PRODUCING HAIL IN LAWRENCE COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 7 MILES SOUTHEAST OF WANILLA AT 400 PM CDT...MOVING NORTHEAST
AT 25 MPH.

PEOPLE IN JEFFERSON DAVIS...LAWRENCE AND SIMPSON COUNTIES...INCLUDING
THE CITY OF MAGEE...SHOULD MONITOR THIS STORM CLOSELY.

BYB

The radar

The Jackson/Brandon,MS radar (KDGX), 184 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Ashley

When
May 2, 5:10 PM CST to 5:38 PM CST
Where
Ashley County, 7 mi WSW of Portland to 2.05 mi NNE of Montrose
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.191, -91.632

A swath of quarter sized hail fell from an strengthening supercell thunderstorm.

Tornado, Chicot

When
May 2, 5:52 PM CST to 6:10 PM CST
Where
Chicot County, 4 mi NW of Ashton to 10 mi N of Lake Vlg
Rating
EF2
Path length
10.52 mi
Path width
400 yd
Property damage
$1.5 million
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
33.360, -91.400

This tornado touched down near Highway 293 and tracked northeast for 10 miles where is dissipated shortly after crossing Highway 65. Along the path, hundreds of hardwood and softwood trees were snapped and uprooted. A mobile home was flipped over and destroyed. Several sheds, barns, outbuildings and unattached carports were damaged and destroyed along with several fences damaged. A 50 foot antenna was knocked down. A single family home had minor shingle damage, damage to siding, and window damage while 2 boats were damaged. The roll-up door for a tractor shed was damaged and a trampoline was blown around 75 yards and damaged. Lastly, 15 wooden power poles were also snapped near Highway 65. Maximum winds were around 115 mph.

Hail, Chicot

When
May 2, 6:01 PM CST to 6:24 PM CST
Where
Chicot County, 6.5 mi NW of Lake Vlg to 3.41 mi NE of Dewey
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.397, -91.360

A swath of penny to nickel sized hail fell across a good portion of northern Chicot County. This hail occurred from the same supercell which produced the EF-2 tornado.

Hail, Ashley

When
May 2, 7:15 PM CST to 7:30 PM CST
Where
Ashley County, 3.6 mi ESE of Hamburg to 1.73 mi NE of Thebes
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.210, -91.763

Penny to quarter sized hail fell across a portion of central Ashley County.

Hail, Ashley

When
May 2, 7:24 PM CST to 7:52 PM CST
Where
Ashley County, 2.23 mi SSE of Crossett Muni Arpt to 1.97 mi ENE of Trafalgar
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.151, -91.852

Another thunderstorm produced a swath of penny hail across central sections of Ashley County.

Hail, Chicot

When
May 2, 7:25 PM CST to 7:42 PM CST
Where
Chicot County, 1.52 mi S of Dermott Muni Arpt to 1.98 mi NE of Norcross
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.458, -91.434

Flash Flood, Chicot

When
May 2, 9:10 PM CST to 10:20 PM CST
Where
Chicot County, 1.54 mi NNW of Dermott to 0.66 mi NNE of Dermott
Cause
Heavy Rain
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
33.541, -91.439

A good portion of the Dermott Business District was flooded by nearly two feet of water. Multiple thunderstorms moved across northwest Chicot County producing several inches of rain. The repetitive nature of the storms produced locally heavy rain which caused flooding around the city.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyThe tornado archive for Arkansas, 2008Warnings in Arkansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101428, 101429, 101632, 102992, 102993, 102994, 103013.